MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY

PENUMBRA, INC. PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER; NRY
Model Number 4MAXCKIT
Medical Device Problem Code Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/24/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Evaluation of the returned 4maxc confirmed that the catheter was ovalized.If the 4maxc is forcefully gripped or pinched during use, damage such as ovalizations may occur.During the functional test, resistance was encountered while attempting to advance the 4maxc through a demonstration neuron max due to the ovalization in the catheter shaft, and the 4maxc could not be advanced any further.Resistance was also encountered while attempting to advance a velocity through the 4maxc due to the ovalization in distal shaft of the 4maxc, and the velocity could not be advanced any further.Evaluation also revealed additional ovalization throughout the length of the catheter.This damage was incidental to the reported complaint and likely occurred during use.Evaluation of the first velocity revealed that the strain relief was stretched.If the distal end of the strain relief is pinned within the rhv and the catheter is retracted, damage such as a stretched strain relief may occur.During the functional test, the velocity was advanced through a demonstration 4maxc without an issue.Resistance was encountered while attempting to advance the velocity through the returned 4maxc due to the ovalization in the distal shaft, and the velocity could not be advanced any further.Evaluation also revealed bends in the catheter shaft.This damage was incidental to the reported complaint and may have occurred during use.Evaluation of the second velocity revealed that the strain relief was stretched.If the distal end of the strain relief is pinned within the rhv and the catheter is retracted, damage such as a stretched strain relief may occur.Further evaluation revealed ovalization on the distal shaft.This damage was incidental to the reported complaint and may have occurred during use.During the functional test, resistance was encountered while attempting to advance the velocity through a demonstration 4maxc due to the ovalization in the distal shaft of the 4maxc, and the velocity could not be advanced any further.Penumbra catheters are visually inspected during in-process inspection and during quality inspection after manufacturing.This report is associated with mfr report numbers: 3005168196-2021-01825, 3005168196-2021-01826.
 
Event or Problem Description
The patient was undergoing a thrombectomy procedure in the left internal carotid artery (ica), left middle cerebral artery (m1, m2) and left anterior cerebral artery (a2) using a velocity delivery microcatheter (velocity), a penumbra system 4max reperfusion catheter (4maxc), a non-penumbra catheter, a non-penumbra stent retriever and a non-penumbra guidewire.During the procedure, the physician had difficulty advancing the velocity within the non-penumbra catheter and the stent retriever into the left m1 with m2 as the target location.Therefore, the velocity and the catheter were removed and the second velocity was opened along with 4maxc.While advancing the 4maxc with the second velocity using a guidewire, the physician encountered resistance and had difficulty advancing the second velocity as well.However, the physician was able to perform thrombectomy in the m2 successfully.The physician then tried to advance the velocity to the next target location (left a2); however he again had difficulty advancing the velocity to the target location.Therefore, the velocity was removed and replaced by a non-penumbra microcatheter.After removal, the physician noted that the proximal end of both velocities were stretched and the 4maxc was ovalized at the distal end.It was reported that reperfusion was achieved but the patient experienced carotid dissection; however, the physician did not attribute the carotid dissection to any of the penumbra devices used in the procedure.At this point the physician decided to quit the procedure because he couldn¿t advance the non-penumbra microcatheter through the 4maxc.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SYSTEM 4MAX REPERFUSION CATHETER
Common Device Name
NRY
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key12338986
Report Number3005168196-2021-01827
Device Sequence Number4980811
Product Code NRY
UDI-Device Identifier00814548016740
UDI-Public00814548016740
Combination Product (Y/N)Y
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160449
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 08/18/2021
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/22/2024
Device Model Number4MAXCKIT
Device Catalogue Number4MAXCKIT
Device Lot NumberF103435
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/28/2021
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2021
Initial Report FDA Received Date08/18/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age64 YR
Date Report Sent to FDA01/01/2005